Statins and Me

What can I say. Statins are bad drugs for my body. They do have a role in people at risk for cardiovascular disease. HOWEVER, these drugs are not without side effects (beside monetary), and I have been subjected to the very common but almost disabling muscle pain that can occur with any statin medication.

First let me say that my cholesterol and LDL have climbed as my weight has dropped (more in a few sentences). About 8 years ago after a cardiac cath for chest pain and an abnormal ECG, I was diagnosed with diastolic dysfunction (left-sided heart failure probably from being too fat), but my coronary arteries were perfectly clean. My cholesterol at the time was 200 with low HDL (the good kind), borderline high LDL, and the only risk factor for heart disease was my father’s history of MI at a young age (56). I was put on a medication that rhymes with lipitor, and about 2 weeks later experienced extreme muscle weakness in my legs. That was stopped and another statin was started. I tolerated that med well but stopped it after I started losing weight.

Enter a new doc in a new town and another cholesterol check. I was now post-menopausal, adding to increased risk of coronary artery disease, my cholesterol had climbed above 200, but my HDL was surprisingly higher, and my LDL was much higher. My weight at this time was 305 – YIKES. I was started on a medicine that rhymes with crestor – a very low dose 3 times a week. As my weight plummeted, I saw a new cardiologist who declared me free of my former diastolic dysfunction and didn’t seem too upset about my cholesterol.

Next visit to my primary care doc, she suggested increasing the dose of the statin to every day. Enter the debilitating hip pain in late October, so bad that I couldn’t sleep some nights. Figuring this was a side effect of the medication, I quit the drug but continued to walk around like a little old lady, even unable to walk around the block, barely able to grocery shop. Repeating my cholesterol showed that the LDL continued to climb (despite my excellent diet!) as did the total cholesterol. Off to a rheumatologist – a wonderful woman who took time to listen to my sob story, praise my weight loss, and do extensive history taking (family history full of autoimmune disease), physical exam, and lab work-up. Thankfully everything was normal. So, statin side-effect this is. She suggested Coenzyme Q10, which is not cheap if you buy the good stuff. One week later I am feeling better! Yay, tolerating a one-mile now.

What I have learned: Statins should be reserved for those at high risk of heart disease with cholesterol problems. Not all LDL is created equal. Regular lipid profiles only calculate LDL, they do not differentiate between dangerous (small) LDL particles and the not dangerous (“fluffy”) particles. Good LDL can increase as one’s diet improves. There is much to read on this. I suggest the Heart Scan Blog linked on my page for more info and references. I’m still learning myself. I have changed to a low carb, no wheat, no grain, no sugar diet. And, I high recommend Gary Taubes, Why We Get Fat: And What to Do About It to debunk many nutritional myths about calories in/calories out paradigm.

More in later posts. This is already too long.

cholesterol cartoon

Advertisements

7 thoughts on “Statins and Me

  1. You are the second person to mention that blog today; the other was regarding the wheat impact.

    This was pretty interesting to me because I have been on statins so long I can’t remember! I am 47. My whole immediate family has high cholesterol: both brothers are on statins as is my mom and my dad died from coronary thrombosis at 54. Ironically my mom’s husband is a cardiologist. He once did some lab work on us to see if our LDL was the very bad kind or not. My understanding is that mine was not. Although last regular blood test my LDL was over 100 which I am guessing came from all my binges through the holiday season. Sigh. My husband has taken coq10 for years, on whim, after his mom was told to take it. I keep meaning to ask my doctor if I should too. Sorry to ramble…

    Glad to hear you are feeling better:)

  2. Boy you’ve really been through it but seem much better and to have lost a lot of weight! Congrats on that! Statins gave my mother a lot of leg pain too. She stopped it. Think I’ll stay away from them.

  3. Wow! This is full of great information for everyone!! I was just taken off of a med. that rhymes with trilipix because of clotting in my legs and when another Dr. Looked at my triglycerides he couldn’t figure out why Dr. #1 even put me on it! It took me getting clots in both legs, first one then the other to figure out that I am apparently on of the less than .03% that can get this problem, guess I should have bought a lottery ticket….. Oh learning the health thing is hard! Thanks for the info. I am following now on the Friday Blog hop. 🙂

  4. Thanks for your comment on Real Life In A Minute, A Healthier and Wealthier You. My husband completely agrees with you that there is a lot more important in weight loss than calories in and calories out. My problem with him is he wants NO carbs. No veggies, no fruits. That can’t be right yet he shows me articles to support his views. (FYI Sometimes I am logged in as Mathster from another blog I write.)

    • Thanks for stopping by.
      As far as NO carbs – one needs the phytonutrients from veggies and fruits. Even the primal food eaters will agree with that. Where else to get essential vitamins (except from supplements)? I limit fruit intake to mostly berries and potatoes don’t count as a vegetable for me (starch=sugar). Most of my carbs come from vegetables and natural sugars in other foods. I usually eat less than 100g/day now, often much less.

  5. Hi Jan. So glad I am went back to read all the posts I missed over the past week — I would have hated to miss this one — so much good information. My husband has been on statins for about 3 years — his total cholesterol has always been slightly over 200, but he is extremely healthy and athletic. He hasn’t complained about any pain, but he has been much more tired over the past year. Hard to tell if it is from statins or aging or from playing vigorous racquetball 4 – 6 times weekly. Since taking the statins, his cholesterol has gone down to about 185 – 190, but I don’t believe it ever was more than 220. He has an athletic’s slow pulse and a healthy BP, so I wonder if he really needs those statins. I had never heard of Coenzyme Q10, but will Google it. And I’ll take a look at the Taubes book. Thanks again.

Comments are closed.